The study mentioned in this article has been retracted, please read with additional care. For more information, please click here.
A new observational study published in The Lancet last Friday (22 May) suggests anti-malarial drugs – chloroquine and hydroxychloroquine, whether used alone or together with antibiotics – macrolide, will not benefit patients infected with Severe Acute Respiratory Syndrome Coronavirus (SARS-CoV-2), the causative agent of COVID-19. In fact, each of these drug regimens may reduce individuals’ in-hospital survival and heighten their chances of experiencing ventricular arrhythmias or irregular heartbeats.
The study was conducted by experts from Brigham and Women’s Hospital; University Hospital Zurich and University of Utah, including Dr. Sapan S. Desai, President and Chief Executive Officer (CEO) of Surgical Outcomes Collaborative (Surgisphere) and one of the principal investigators for a separate study published The New England Journal of Medicine (NEJM) on 1 May which debunked the myth that Angiotensin-converting-enzyme (ACE) inhibitors and angiotensin-receptor blockers (ARBs), two commonly prescribed medications to control one’s blood pressure would increase COVID-19 risks.
The hype around anti-malarial drugs
Chloroquine was discovered more than 85 years ago. Together with its less toxic counterpart – hydroxychloroquine, the duo is widely used in malarial treatments. Although their anti-viral effects have been studied, there is no systematic examinations to find out their effectiveness in combating COVID-19. Nevertheless, US President Donald Trump has repeatedly endorsed the medication in various public appearances. He even said that he has been hydroxychloroquine on a daily basis as a “preventive measure”.
Besides, Brazil’s Health Ministry had issued new guidelines last Wednesday to use chloroquine and hydroxychloroquine in treating mild COVID-19 cases. UK also ignored scientists warning and bulk purchased 16 million hydroxychloroquine tablets in case the medication proves to be an effective treatment.
With that, this new Lancet study reviewed a record of 96,032 COVID-19 patients from 671 hospitals in six continents who were admitted between 20 December 2019 and 14 April 2020. Of which, 14,888 patients either received chloroquine; chloroquine with macrolide; hydroxychloroquine, or hydroxychloroquine with macrolide. They were compared with other 81,144 patients in the control group who did not receive any of these drug regimens.
After controlling confounding factors such as age, sex, race, underlying medical conditions and so on, researchers were “unable to confirm a benefit of hydroxychloroquine or chloroquine, when used alone or with a macrolide, on in-hospital outcomes for COVID-19”. However, about 18% and 16.4% of patient treated respectively with only hydroxychloroquine or chloroquine had died as compared to 9% in the control group.
On the other hand, 22.8% and 23.8% of patients given either chloroquine or hydroxychloroquine with macrolide had died. 8% of patients administered hydroxychloroquine with macrolide also developed heart arrhythmia, as compared to 0.3% in the group who received none of the drug treatments. Researchers concluded that the drug regimens put patients at up to 45% higher risk of dying from COVID-19.
It’s important to note that this is an observational study. This means researchers only examine the effect of a risk factor and no cause and effect should be deduced. It should be regarded differently from “experimental” study whereby interventions and control were introduced into an investigation to ensure results do not happen by chance.
Despite so, the likelihood of chloroquine and hydroxychloroquine improving COVID-19 outcomes is extremely low. Endorsement of any kind by high profile figures without relevant and trustworthy clinical backing misleading and irresponsible. As Dr. Desai told AIMed previously, “Patients should always follow the advice of a qualified and competent healthcare professional. Starting or stopping a medication, particularly if it is not indicated, could be very dangerous”.